Coroner warns 'more will die' after teenage girl dies from rare reaction to NHS drug
| Last updated
Featured Image Credit: MuchLoved
An urgent warning has been issued about a commonly-used NHS anaesthetic after a teenage girl died from an allergic reaction to it as she had her tonsils removed.
Heidi Connor, the senior coroner for Berkshire, is calling on the government and the NHS to create a new role to focus on overseeing and coordinating funding and research on allergies on a national level to help us understand them and avoid this happening again.
Connor warned that more of the 44 percent of people who suffer from allergies die due to a 'lack of national leadership'.
The appeal for change comes after the death of 17-year-old aspiring doctor, Alexandra Briess.
Briess was undergoing a routine procedure to remove her tonsils in the Royal Berkshire Hospital in Reading on 30 May, 2021.
She was given rocuronium - a commonly-used anaesthetic - which she had never had before and during the operation, she suffered a life-threatening allergic reaction called anaphylaxis, leading to 'sudden deterioration and cardiac arrest'.
Briess tragically died the next day.
She had an uneventful tonsillectomy the week before on 22 May, but suffered post-surgery bleeding and needed another procedure.
Connor said the 'tragic' case of was unfortunately 'not new territory' and was able to cite three recent cases where people had died from the same cause.
In her report, she warned that 'more people are at risk of death'.
"The only way to improve understanding and prevent or reduce future deaths is to gather information nationally and fund appropriate research," Connor stated.
"Appropriate organisations already exist, and there is a lot of goodwill towards improving understanding in this area. It does however require national leadership and 'joining up' of these organisations.
"There is significant goodwill and desire to improve amongst numerous organisations involved in anaphylaxis work."
She then points out that a leadership role does not exist to coordinate this research, funding and information on allergies - which could have saved Briess' life.
Following Briess' death, almost £9,000 has been raised in her name for the Me2 Club - an inclusion charity for children and young people with additional needs and disabilities in the Wokingham and Reading Boroughs.
The young woman often volunteered for the club.
The page described her as a 'beautiful', 'loyal and loving friend with a great sense of fun'.
The NHS advises that anaphylaxis is a severe and potentially life-threatening reaction to a trigger such as an allergy.
Symptoms include feeling light-headed or faint, breathing difficulties (such as fast, wheezing or shallow breathing), a fast heartbeat, clammy skin, confusion and anxiety and collapsing or losing consciousness.
There could also be other allergy symptoms, including an itchy, raised rash, feeling or being sick, swelling or stomach pain.
If you or someone you know is exhibiting symptoms, use an adrenaline auto-injector if the person has one and you know how to use it correctly then give another injection after five minutes if the symptoms do not improve and a second auto-injector is available.
Call 999 for an ambulance immediately (even if they start to feel better) and mention that you think the person has anaphylaxis.
Remove any trigger if possible – for example, carefully remove any stinger stuck in the skin.
Lay the person down and raise their legs unless they're having breathing difficulties and need to sit up to help them breathe. If they're pregnant, lie them down on their left side.
If you have experienced a bereavement and would like to speak with someone in confidence, contact Cruse Bereavement Care via their national helpline on 0808 808 1677